Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 25 (2), 105-6

Prolonged Toxicity in a 2-year-old After Accidental Ingestion of Aripiprazole

Affiliations
Case Reports

Prolonged Toxicity in a 2-year-old After Accidental Ingestion of Aripiprazole

Samer Melhem et al. Pediatr Emerg Care.

Abstract

Aripiprazole (Abilify), or 7-{4-[4-(2,3-dichlorophenyl)-1-piperazinyl]butyloxy}-3,4-dihydro-2(1H)-quinolone, is a novel atypical antipsychotic possessing a long half-life. Although not a Food and Drug Administration-approved indication, low-dose aripiprazole is used to treat pediatric psychiatric conditions. Data regarding toxicity of low-dose aripiprazole ingestions in children are limited. We report the case of an accidental ingestion of two 5-mg aripiprazole tablets by a 2-year-old girl with a measured drug level of 160 ng/mL approximately 34 hours after ingestion. She exhibited marked lethargy, tremor, and tachycardia persisting over 72 hours. Emergency physicians, pediatricians, and psychiatrists should be aware of the potential for significant and prolonged toxicity in children even with relatively small-dose aripiprazole exposures.

Similar articles

See all similar articles

Cited by 3 articles

Publication types

LinkOut - more resources

Feedback